Iowa, 2010

Flooding in Iowa, July 18 to 31, 2010

July 18 to 31, 2010 · NWS DMX · 10 events in 7 counties and zones

81 inches above normal. This ranks as the wettest and 33rd warmest July among 138 years of state records.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
$505,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

July 2010 temperatures averaged 71.4 or 1.6 above normal while precipitation totaled 10.45 inches or 5.81 inches above normal. This ranks as the wettest and 33rd warmest July among 138 years of state records. The only calendar month to bring more rain to Iowa was July 1993 with a statewide average of 10.50 inches while the previous July record was 10.33 inches in 1947. The continued wet weather resulted in widespread flooding along Iowa's rivers. Though not as extreme as the flooding was in 1993 and 2008, it was extensive and long lived. The flooding damaged crops as well as property. The lateness of the flooding meant that farmers were not able to replant and made for total losses on some farms for the growing season. Temperatures warmer than normal was the rule for most of July, as has been the case across Iowa for much of the past four months. Cooler than normal weather was restricted to only the 7th, 10th, 13th, 15th, 24th and 28th-30th. Monthly temperature extremes varied from morning lows of 46 at Sheldon on the 3rd and at Cresco and Elkader on the 29th to an afternoon high of 95 at Onawa on the 26th. Heat indices reached as high as 107 at Des Moines on the 22nd and at Burlington on the 23rd. Parts of northern and western Iowa came into July needing some rainfall to help planted crops continue to develop. They, and all of the rest of Iowa, got much more than they needed. Rainfall was very frequent throughout the month. Des Moines, Johnston and Indianola all reported 22 days with measurable rain during the month. The following locations set records for most rain in a single calendar month:

City July 2010 (inches) Old Record Period of Record|Indianola 16.86 15.26 in Jun. 1947 123 years|Guthrie Center 14.92 14.16 in May 1903 113 years|Pella 14.71 13.95 in Aug. 2007 86 years|Hampton 14.28 14.15 in Sep. 1965 117 years|Ankeny 14.27 12.87 in Aug. 1993 60 years|Montezuma 13.56 11.83 in Aug. 1993 66 years|Cherokee 13.11 12.90 in Sep. 1926 91 years|Little Sioux 12.83 11.69 in Aug. 2007 53 years

The least rain reported in the state was 5.44 inches at Sidney, but even this amount was 1.22 inches above normal. Unofficial totals were as high as 20.81 inches near Rowan in Wright County where an amazing total of 3.99 inches fell in one hour on the night of July 22. Why wasn’t there record flooding with record June and July rainfall? Certainly there has been plenty of flooding across Iowa during July and some of it in record territory for a few locations in the state. However, so far, flooding had not been as extensive or severe as in 2008 or 1993. The reasons for this are several. First, the past four months have been much warmer (about 6 ) than the same months in 1993 and 2008. The result is that there has been about 20% more evaporation to help dry things between rain events. Second, spring rainfall averaged near normal in 2010 in contrast to much more precipitation in 1993 and 2008. Third, with a few local exceptions, the rainfall in July 2010 has been distributed fairly evenly across the state and through the month. This helps to spread the water out more evenly in space and time so as to reduce the magnitude of the flood crests.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 5:22 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 5:22 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
622 AM CDT SUN JUL 18 2010

.DISCUSSION...
BUSY SHIFT WITH DERECHO RACING SWD ACRS THE CWA ATTM.  CDFNT MAKING
PROGRESS ACRS THE STATE AND WILL PUSH TSRA TO THE SE BY AFTN.  LTL
TIME SPENT ON FCST OTHER THAN LARGER SCALE FEATURES.  MAIN CHNGS TO
FCST IS WITH THE QSTNRY FNTL BNDRY REMAINING IN THE AREA THRU THE
NEXT SVRL DAYS.  HAVE UPPED POPS THRU THE PD WITH PERIODIC TSRA THRU
THE NEXT 4 TO 5 DAYS.  CONCERN IS FOR TTL RAFL.  OTR THEN THE VERY
HEAVY RAFL GOING ON AT PRESENT...IT APPEARS RAFL AMTS IN ANY 12 HR
PD WILL NOT BE EXCESSIVE...HWVR THE TOTAL BY THE END OF THE WED NGT
TO THU TIMEFRAME WILL LIKELY BE SVRL INCHS OVR MOST OF THE CWA.
TRIMMED DAYTIME TEMPS BASED ON INC CLOUD COVER AND SHOWER ACTIVITY.

&&

.AVIATION...18/12Z
MCV FROM OVERNIGHT CONVECTION IS NOW LOCATED JUST EAST OF KOTM.
TSRA WILL EXIT THE AREA WITH VFR CONDS THRU THE DAY.  COULD SEE SOME
ISOLD TSRA POP UP OVER SRN IA THIS AFTN HOWEVER.  NWLY WINDS WILL
OVERSPREAD THE TAF SITES BY MID DAY.  CDFNT WRN WI INTO SWRN IA WILL
PASS SOUTHEAST OF IA TDA AND STALL TO THE SOUTH.  TSRA WILL
REDEVELOP OVR SWRN IA AND MAY REACH TO NEAR A KDSM-KFOD LINE BY THE
END OF PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...MS JUL 10
LONG TERM...MS JUL 10
AVIATION...MS JUL 10
Hazardous weather outlook, Jul 18, 4:45 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SUN JUL 18 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
545 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR OVER THE SOUTHEAST HALF OF THE AREA THIS
MORNING. SEVERE STORMS ARE POSSIBLE EARLY OVER THE FAR SOUTHEAST.
SCATTERED THUNDERSTORMS ARE EXPECTED SOUTH OF HIGHWAY 92 THIS
AFTERNOON...HOWEVER SEVERE WEATHER IS NOT LIKELY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVER THE SOUTHWEST HALF
OF IOWA AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
THURSDAY NIGHT. THE THREAT OF SEVERE WEATHER IS LOW WITH THESE
STORMS...HOWEVER HEAVY RAINFALL IS LIKELY. OVER THE COURSE OF THE
NEXT FEW DAYS...MOST LOCATIONS CAN EXPECT SEVERAL INCHES OF RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER RAINFALL REPORTS
WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 18, 4:01 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     TSTM WND GST     RATHBUN                 40.80N 92.89W
07/18/2010  E60 MPH          APPANOOSE          IA   TRAINED SPOTTER

&&

MS JUL 10
Local storm report, Jul 18, 4:14 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     MYSTIC                  40.78N 92.94W
07/18/2010  E70 MPH          APPANOOSE          IA   AMATEUR RADIO

            60 TO 70 MPH WIND WITH PEA SIZED HAIL.

&&

SMALL
Local storm report, Jul 18, 4:52 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      KNOXVILLE               41.32N 93.10W
07/18/2010                   MARION             IA   EMERGENCY MNGR

            4 FEET OF WATER IN SOME CITY STREETS. CARS STALLED.

0550 AM     FLASH FLOOD      6 SE MELCHER-DALLAS     41.18N 93.15W
07/18/2010                   MARION             IA   EMERGENCY MNGR

            WATER OVER 103RD AVENUE INTO COLUMBIA NEAR HIGHWAY 14.

&&

SMALL
Local storm report, Jul 18, 5:21 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
621 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             4 WNW ESTHERVILLE       43.42N 94.91W
07/17/2010  E1.00 INCH       EMMET              IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZE.

1125 PM     TSTM WND DMG     RUTHVEN                 43.13N 94.90W
07/17/2010                   PALO ALTO          IA   BROADCAST MEDIA

            LAWN FURNITURE BLOWN AROUND. ESTIMATED GUSTS TO 50 MPH.
            RELAYED BY KICD RADIO.

1129 PM     HAIL             WALLINGFORD             43.32N 94.79W
07/17/2010  E0.25 INCH       EMMET              IA   BROADCAST MEDIA

            RELAYED BY KICD RADIO.

1238 AM     HAIL             3 W PLOVER              42.88N 94.68W
07/18/2010  E1.00 INCH       POCAHONTAS         IA   FIRE DEPT/RESCUE

            RELAYED BY KICD RADIO

0100 AM     TSTM WND GST     HUMBOLDT                42.72N 94.22W
07/18/2010  E75.00 MPH       HUMBOLDT           IA   LAW ENFORCEMENT

            HUMBOLDT COUNTY SHERIFFS OFFICE REPORTS 70-80 MPH WIND IN
            TOWN.

0105 AM     TSTM WND GST     1 NW DAKOTA CITY        42.73N 94.21W
07/18/2010  E70.00 MPH       HUMBOLDT           IA   TRAINED SPOTTER

0121 AM     TSTM WND GST     5 N FORT DODGE          42.59N 94.18W
07/18/2010  E65.00 MPH       WEBSTER            IA   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS. 2 TO 4 INCH DIAMETER TREE
            BRANCHES DOWN. ADDITIONAL DAMAGE UNKNOWN DUE TO LOW
            VISIBILITY BECAUSE OF VERY HEAVY RAIN.

0128 AM     TSTM WND GST     EAGLE GROVE             42.67N 93.90W
07/18/2010  M58.00 MPH       WRIGHT             IA   MESONET

0200 AM     TSTM WND GST     2 ESE WEBSTER CITY AIRP 42.42N 93.84W
07/18/2010  E60.00 MPH       HAMILTON           IA   TRAINED SPOTTER

            NUMEROUS SMALL TREE BRANCHES DOWN.

0200 AM     HEAVY RAIN       1 W FORT DODGE          42.51N 94.20W
07/18/2010  M1.70 INCH       WEBSTER            IA   MESONET

            FELL IN ONE HOUR...BETWEEN 1 AND 2 AM CDT.

0205 AM     TSTM WND GST     2 S BOXHOLM             42.14N 94.11W
07/18/2010  E60.00 MPH       BOONE              IA   EMERGENCY MNGR

            HALF INCH HAIL ALSO REPORTED IN BOXHOLM

0223 AM     TSTM WND GST     BOONE                   42.05N 93.88W
07/18/2010  M65.00 MPH       BOONE              IA   AWOS

0225 AM     TSTM WND GST     3 SSW BOONE AIRPORT     42.02N 93.87W
07/18/2010  E60.00 MPH       BOONE              IA   NWS EMPLOYEE

0228 AM     TSTM WND GST     4 ESE BOONE AIRPORT     42.02N 93.77W
07/18/2010  M72.00 MPH       BOONE              IA   MESONET

0238 AM     TSTM WND GST     AMES                    42.02N 93.63W
07/18/2010  M71.00 MPH       STORY              IA   ASOS

0240 AM     TSTM WND GST     AMES                    42.02N 93.63W
07/18/2010  M60.00 MPH       STORY              IA   TRAINED SPOTTER

0243 AM     TSTM WND GST     4 NE AMES AIRPORT       42.03N 93.57W
07/18/2010  M67.00 MPH       STORY              IA   MESONET

0245 AM     NON-TSTM WND GST 3 NE AMES AIRPORT       42.03N 93.58W
07/18/2010  E70.00 MPH       STORY              IA   TRAINED SPOTTER

            POWER LINES DOWN. SMALL TREE BRANCHES ALSO DOWN.

0246 AM     TSTM WND GST     3 W KELLEY              41.95N 93.72W
07/18/2010  E52.00 MPH       BOONE              IA   AMATEUR RADIO

            ALSO PEA SIZED HAIL.

0246 AM     TSTM WND GST     ANKENY                  41.72N 93.61W
07/18/2010  E65.00 MPH       POLK               IA   AMATEUR RADIO

            ESTIMATED 60-70 MPH WINDS ON NORTH SIDE OF ANKENY.

0250 AM     TSTM WND DMG     1 NNW JOHNSTON          41.71N 93.71W
07/18/2010                   POLK               IA   NWS EMPLOYEE

            BEAVER DRIVE CLOSED BY CAMP DODGE AS CREWS REMOVE FALLEN
            TREE ACROSS ROAD. TIME ESTMIATED.

0257 AM     TSTM WND GST     3 NW JOHNSTON           41.72N 93.74W
07/18/2010  M66.00 MPH       POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE IN JOHNSTON

0300 AM     TSTM WND GST     6 NW DES MOINES         41.64N 93.69W
07/18/2010  M84.00 MPH       POLK               IA   TRAINED SPOTTER

            MEASURED GUST. SEVERAL TREES DOWN.

0300 AM     HEAVY RAIN       2 NNW POLK CITY         41.79N 93.73W
07/18/2010  M2.36 INCH       POLK               IA   MESONET

            FELL IN ONE HOUR...BETWEEN 2 AND 3 AM CDT.

0304 AM     TSTM WND GST     1 NNW WAUKEE            41.62N 93.87W
07/18/2010  E65.00 MPH       DALLAS             IA   TRAINED SPOTTER

0305 AM     TSTM WND GST     4 NNW ANKENY AIRPORT    41.74N 93.60W
07/18/2010  E70.00 MPH       POLK               IA   TRAINED SPOTTER

            NUMEROUS 4-6 INCH DIAMETER TREE LIMBS DOWN.

0305 AM     TSTM WND DMG     N ANKENY                41.72N 93.61W
07/18/2010                   POLK               IA   LAW ENFORCEMENT

            CANOPY AT CASEYS BLOWN DOWN

0308 AM     TSTM WND GST     3 SW CLIVE              41.58N 93.80W
07/18/2010  E70.00 MPH       DALLAS             IA   NWS EMPLOYEE

            ALSO PEA SIZED HAIL.

0309 AM     TSTM WND GST     URBANDALE               41.64N 93.74W
07/18/2010  E70.00 MPH       POLK               IA   TRAINED SPOTTER

0314 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
07/18/2010  M60.00 MPH       POLK               IA   ASOS

0318 AM     TSTM WND GST     ANKENY AIRPORT          41.69N 93.57W
07/18/2010  M53.00 MPH       POLK               IA   AWOS

0320 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
07/18/2010  M61.00 MPH       POLK               IA   ASOS

0325 AM     TSTM WND GST     5 NE BONDURANT          41.74N 93.39W
07/18/2010  E60.00 MPH       POLK               IA   TRAINED SPOTTER

            SMALL TREE BRANCHES BLOWN DOWN

0326 AM     TSTM WND DMG     WAUKEE                  41.61N 93.86W
07/18/2010                   DALLAS             IA   LAW ENFORCEMENT

            LARGE TREES OF UNKNOWN DIAMETER DOWN IN WAUKEE AND
            WOODWARD. POWER OUT ACROSS HALF OF WAUKEE.

0328 AM     TSTM WND GST     WINTERSET               41.34N 94.02W
07/18/2010  E70.00 MPH       MADISON            IA   MESONET

0330 AM     TSTM WND DMG     WINTERSET               41.34N 94.02W
07/18/2010                   MADISON            IA   LAW ENFORCEMENT

            TREES DOWN ... MULTIPLE POWER OUTAGES AND DOWNED
            TRANSFORMERS.

0443 AM     HEAVY RAIN       KNOXVILLE               41.32N 93.10W
07/18/2010  U0.00 INCH       MARION             IA   EMERGENCY MNGR

            SOME AREAS OF KNOXVILLE ARE REPORTING STREET FLOODING.

0454 AM     TSTM WND GST     RATHBUN                 40.80N 92.89W
07/18/2010  E60.00 MPH       APPANOOSE          IA   TRAINED SPOTTER

0454 AM     NON-TSTM WND GST RATHBUN                 40.80N 92.89W
07/18/2010  E60.00 MPH       APPANOOSE          IA   TRAINED SPOTTER

            PEA TO SLIGHTLY LARGER HAIL.

0455 AM     TSTM WND GST     MYSTIC                  40.78N 92.94W
07/18/2010  E70.00 MPH       APPANOOSE          IA   AMATEUR RADIO

            60 TO 70 MPH WIND WITH PEA SIZED HAIL.

0550 AM     FLASH FLOOD      6 SE MELCHER-DALLAS     41.18N 93.15W
07/18/2010                   MARION             IA   EMERGENCY MNGR

            WATER OVER 103RD AVENUE INTO COLUMBIA NEAR HIGHWAY 14.

0550 AM     FLASH FLOOD      KNOXVILLE               41.32N 93.10W
07/18/2010                   MARION             IA   EMERGENCY MNGR

            4 FEET OF WATER IN SOME CITY STREETS. CARS STALLED.

&&

SMALL
Local storm report, Jul 18, 6:25 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     1 W RATHBUN             40.80N 92.91W
07/18/2010  M72 MPH          APPANOOSE          IA   TRAINED SPOTTER

            WIND GUST REPORTED BY HAM RADIO OPERATOR.

&&

JH
Local storm report, Jul 18, 7:07 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     2 ENE URBANDALE         41.64N 93.71W
07/18/2010                   POLK               IA   NWS EMPLOYEE

            TELEPHONE POLE SNAPPED NEAR THE TOP. POWER IN THE AREA IS
            REPORTED TO BE OUT. TIME ESTIMATED.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Marion

When
July 18, 8:02 AM CST to July 25, 7:19 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Polk

When
July 18, 4:53 PM CST to July 21, 8:09 PM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Polk

When
July 18, 7:01 PM CST to July 31, 5:45 AM CST
Where
Polk County, 0.74 mi NNE of Johnston to 0.82 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.679, -93.693

Flood, Polk

When
July 18, 9:28 PM CST to July 20, 7:54 AM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Warren

When
July 19, 11:48 AM CST to July 21, 10:02 AM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Wayne

When
July 20, 3:08 AM CST to July 21, 12:48 PM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Appanoose

When
July 20, 3:52 AM CST to July 22, 2:25 AM CST
Where
Appanoose County, 2.34 mi SSW of Moulton Arpt to 2.98 mi SW of Maine
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.597, -92.661

Flood, Lucas

When
July 20, 7:03 AM CST to July 21, 11:18 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Warren

When
July 21, 12:00 AM CST to July 23, 5:57 PM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Webster

When
July 22, 8:40 AM CST to July 25, 5:50 AM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238702, 238708, 238709, 238710, 238703, 238705, 238711, 238706, 238704, 238707.